Codeine Addiction: Signs, Symptoms And Treatment Options

Sedation, mood swings and isolation from loved ones are some of the signs of codeine addiction. Addiction to this drug raises the risk of opioid overdose and is often accompanied by physical dependence as well as dangerous withdrawal symptoms.

Codeine is a prescription opioid pain reliever designed to relieve moderate pain and reduce coughing. It has calming effects and can produce a sense of euphoria that prompts some people to abuse it.

Though codeine is thought to be a relatively mild opioid, abusing it can lead to addiction and may be a step toward the use of more potent opioid drugs.

Signs And Symptoms Of Codeine Abuse

Someone who abuses codeine is likely to develop a tolerance to it, needing more of the drug for the same effect. It may become noticeable to friends and loved ones that they are taking more than prescribed or taking it without a prescription. These red flags could indicate that they are headed toward addiction or that they are already addicted.

Physical and emotional symptoms of codeine abuse may be:

  • nausea
  • drowsiness
  • mood swings
  • anxiety
  • depression
  • weight loss
  • stomach pain
  • respiratory problems

If a person has developed a codeine addiction, they may also exhibit the following signs:

  • poor work performance and/or job loss
  • declining interest in activities they once loved
  • difficulty meeting deadlines and completing schoolwork
  • isolation from friends and family members
  • relationship troubles with partners and loved ones
  • financial difficulties from purchasing codeine
  • inability to stop or decrease use

The majority of people who develop a codeine addiction once had the drug prescribed for medical reasons. However, once they no longer have a prescription, they may seek out alternative opioids or “street drugs” to satisfy the opioid craving.

This can be especially dangerous because street opioids are often laced with other substances that can have unpredictable effects. Fentanyl, a powerful opioid, has been found laced into pills without the knowledge of the person using them.

Opioid addiction also causes many people to turn to heroin as a cheaper, easier to obtain alternative to prescription drugs like codeine.

Find Help For Codeine Addiction Today.

We can help you overcome addiction and get your life back. Your calls are always free and 100% confidential.

(888) 481-7821

How Is Codeine Abused?

Prescription codeine is combined with different medications, such as guaifenesin (Robitussin AC), promethazine (prescription cough syrup) and acetaminophen (Tylenol 3). These include both liquid and pill form. There is also an injectable version of codeine that is intended to go into a muscle or under the skin.

In the last decade or so, the recreational use of codeine cough syrup has become increasingly popular. It is often referenced by name in popular music as an additive to alcoholic beverages or soft drinks like Sprite, commonly referred to as “purple drank” or “lean.”

Some people crush the pill and snort it for a quicker high because this method takes it directly to the bloodstream. Injecting codeine into a vein also has a more immediate and intense effect.

Dangers Of Codeine Misuse And Abuse

Once codeine reaches the brain through oral ingestion, it has passed through the liver and been converted to morphine. It then binds to opioid receptors, causing a release of feel-good neurotransmitters in the brain and producing euphoria.

Drowsiness and sedation often follow these feelings of euphoria. The intensity of the high will depend on the physical and genetic characteristics of the person taking the drug, as well as the amount ingested.

One of the most troubling dangers of codeine abuse is the long-term effect it can have on the brain. When a person abuses codeine, their brain no longer produces these feel-good neurotransmitters on its own, causing depression and mood swings that can be temporarily treated by using more of the drug. This often leads to a dangerous cycle of addiction.

Codeine Overdose Signs

As a central nervous system (CNS) depressant, codeine slows vital functions like breathing and heart rate. High doses of this drug may cause someone to have trouble breathing or to stop breathing altogether.

A codeine overdose is very dangerous and potentially fatal. If overdose is suspected, call 9-1-1 immediately to have the person treated as quickly as possible and prevent potential damage to vital organs.

The following are symptoms of a codeine overdose:

  • blue tinge to lips and fingernails
  • cold, clammy skin
  • shallow or slow breathing
  • fatigue and weakness
  • confusion
  • flushing of the skin
  • itchiness
  • nausea and vomiting
  • dizziness

The risk of overdose is even higher when codeine is mixed with similar depressants like alcohol, promethazine (cough syrup), benzodiazepines, and other opioids. According to a 2018 report from the Centers for Disease Control and Prevention (CDC), more than 130 people die every day in the United States after overdosing on opioids.

Ready to make a change?
Call to speak with a treatment specialist.

Codeine Withdrawal Symptoms

As with all opioids, an individual can develop a physical dependence on codeine as well as a mental addiction. This means that their body craves the drug and needs it to function.

It can be very dangerous for a person with a codeine addiction to stop taking the drug cold turkey, since withdrawal symptoms may put the body in a state of shock or extreme stress.

Some of the first symptoms of codeine withdrawal include:

  • excessive perspiration
  • inability to sleep through the night
  • irritability or mood swings
  • muscle aches
  • rapid heart rate

A few hours into a codeine withdrawal, a person may have additional symptoms such as:

  • nausea
  • loss of appetite
  • upset stomach
  • body chills
  • enlargement of pupils

Taking codeine may temporarily calm these symptoms, but this only worsens dependence and addiction. It may be helpful to gradually reduce a person’s dosage of codeine through a tapering schedule, monitored by a medical professional.

Our medically supervised detox program at The Bluffs provides around-the-clock medical support to individuals as they rid their body of codeine. This ensures their safety and relative comfort and prepares them to better focus on addiction treatment.

Treatment For Codeine Addiction

Fortunately, there is help available for anyone who struggles with codeine addiction. At The Bluffs, we understand the nuances of addiction and the holistic treatment necessary for a successful recovery.

We consider each person’s unique experiences and struggles with addiction and design a specialized treatment plan that works for them.

Our inpatient rehab program combines cognitive behavioral therapy (CBT) and dialectical behavior therapy (DBT) to help addicted individuals explore underlying issues, change destructive behaviors, and deal with emotions more effectively.

We encourage every patient to develop healthy alternatives to stress relief and cope with life struggles through hiking, yoga, meditation, and other invigorating recreational activities. With our long-term program, each person receives the time and support they need to overcome addiction and achieve lifelong recovery.

Share

For 24/7 Treatment Help Call:

(888) 481-7821

For Immediate Treatment Help Call:
(888) 481-7821